Alert archive / Oregon / High Surf Warnings in 2025
High Surf Warning 2, NWS Medford, OR
NWS Medford, OR issued this high surf warning at Mar 25, 2025, 12:57 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 27, 2025, 11:00 AM PDT. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 25, 2025, 12:57 PM PDT (19:57 UTC)
- In effect from
- Mar 27, 2025, 11:00 AM PDT
- Expired
- Mar 28, 2025, 11:00 AM PDT
- In force
- 24 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:00 AM PDT | RAIN 3.03 | Gold Beach, OR | Trained spotter reported 3.03 inches of rainfall in 24 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253 WHUS46 KMFR 251957 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1257 PM PDT Tue Mar 25 2025 ORZ021-022-261200- /O.NEW.KMFR.SU.W.0002.250327T1800Z-250328T1800Z/ South Central Oregon Coast-Curry County Coast- 1257 PM PDT Tue Mar 25 2025 ...HIGH SURF WARNING IN EFFECT FROM 11 AM THURSDAY TO 11 AM PDT FRIDAY... * WHAT...Dangerously large breaking waves of 28 to 33 ft. * WHERE...Beaches along Curry, Coos and Douglas Counties. * WHEN...From 11 AM Thursday to 11 AM PDT Friday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The highest breaking waves are expected Thursday afternoon through late Thursday night. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
945 WHUS46 KMFR 260917 CFWMFR Coastal Hazard Message National Weather Service Medford OR 217 AM PDT Wed Mar 26 2025 ORZ021-022-262300- /O.CON.KMFR.SU.W.0002.250327T1800Z-250328T1800Z/ South Central Oregon Coast-Curry County Coast- 217 AM PDT Wed Mar 26 2025 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 11 AM THURSDAY TO 11 AM PDT FRIDAY... * WHAT...Dangerously large breaking waves of 28 to 32 ft. * WHERE...Beaches along Curry, Coos and Douglas Counties. * WHEN...From 11 AM Thursday to 11 AM PDT Friday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The highest breaking waves are expected Thursday afternoon through late Thursday night. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
801 WHUS46 KMFR 262121 CFWMFR Coastal Hazard Message National Weather Service Medford OR 221 PM PDT Wed Mar 26 2025 ORZ021-022-271200- /O.CON.KMFR.SU.W.0002.250327T1800Z-250328T1800Z/ South Central Oregon Coast-Curry County Coast- 221 PM PDT Wed Mar 26 2025 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 11 AM THURSDAY TO 11 AM PDT FRIDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...Beaches along Curry, Coos and Douglas Counties. * WHEN...From 11 AM Thursday to 11 AM PDT Friday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The highest breaking waves are expected Thursday afternoon through late Thursday night. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
958 WHUS46 KMFR 272101 CFWMFR Coastal Hazard Message National Weather Service Medford OR 201 PM PDT Thu Mar 27 2025 ORZ021-022-281200- /O.CON.KMFR.SU.W.0002.000000T0000Z-250328T1800Z/ South Central Oregon Coast-Curry County Coast- 201 PM PDT Thu Mar 27 2025 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...Beaches along Curry, Coos and Douglas Counties. * WHEN...From 11 AM Thursday to 11 AM PDT Friday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The highest breaking waves are expected Thursday afternoon through late Thursday night. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
217 WHUS46 KMFR 281138 CFWMFR Coastal Hazard Message National Weather Service Medford OR 438 AM PDT Fri Mar 28 2025 ORZ021-022-281800- /O.CON.KMFR.SU.W.0002.000000T0000Z-250328T1800Z/ South Central Oregon Coast-Curry County Coast- 438 AM PDT Fri Mar 28 2025 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Dangerously large breaking waves of 28 to 32 feet. * WHERE...Beaches along Curry, Coos and Douglas Counties. * WHEN...From 11 AM Thursday to 11 AM PDT Friday. * IMPACTS...Extremely large breaking waves will create very hazardous conditions along beaches and area shorelines. Waves will inundate beaches and surge into normally dry areas. Infrastructure damage and significant beach erosion can be expected. * ADDITIONAL DETAILS...The highest breaking waves are expected Thursday afternoon through late Thursday night. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Beaches and coastlines will become hazardous due to very large and life-threatening surf conditions. Stay off of beaches, rocks, jetties,piers, and other waterside infrastructure. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Mar 25, 10:58 AM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 25, 10:58 AM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1058 AM PDT Tue Mar 25 2025
.DISCUSSION...Updated Aviation Section...
&&
.AVIATION...25/18Z TAFs...Areas of LIFR fog/stratus in the Coquille,
Illinois, and Klamath River valleys is beginning to burn off this
morning. Otherwise, VFR is expected to continue into this evening
with an increase in high level cirrus clouds beginning tomorrow
morning.
After, there will be the concern of increasing southerly winds
across the area, but especially for east of the Cascades and in the
Shasta valley. This will be monitored as areas east of the Cascades,
including at Klamath Falls, could see gusts near 35 kt. There will
also be the threat for a chance of thunderstorms in the late
morning/afternoon tomorrow.
-Smith/Hermansen
&&
.PREV DISCUSSION... /Issued 919 AM PDT Tue Mar 25 2025/
DISCUSSION...Warm temperatures are expected across the area
today, with record highs likely to be challenged for many inland
cities. Moderate instability will bring slight (Less than 10%)
thunderstorm chances will be present over areas west of the
Cascade tonight. Atmospheric moisture and the absence of a
reliable trigger is keeping these chances low, but a stray
isolated thunderstorm or two is not impossible.
Please see the previous discussion for more details on the short-
and long-term forecast, including active weather returning on
Wednesday afternoon and evening. -TAD
MARINE...Updated 900 AM Monday, March 24, 2025...There will be
little change in moderate swell dominated seas through Tuesday
evening, with light to moderate north winds. Winds become southerly
tonight and begin to increase ahead of an occluded front late
Wednesday night into Thursday as a low deepens west of 130W.
Forecast data suggests the potential of storm force wind gusts
around 55 to 60 mph over the waters mainly Thursday morning. The
probability of these gusts is about 30% with higher chances north of
Florence. Seas will also be very high as our wave forecasts are
approaching 30 feet in the northern outer waters. There will also be
a threat of high surf on Thursday evening as these big waves move
towards the Oregon coast. Conditions improve on Friday with waves
lowering below 20 feet and winds around 15 to 20 knots.
-Smith
BEACH HAZARDS...Updated 900 AM Tuesday, March 25, 2025...A moderate
risk for sneaker waves will continue through this morning. The
threat will diminish this afternoon as the swell period decreases.
Please continue to use caution on area beaches today as sneaker
waves can suddenly knock people off of their feet and quickly pull
them into the cold ocean waters, resulting in serious injury or
death. Waves may also lift driftwood logs, trapping anyone caught
underneath. NEVER turn your back on the ocean!
Looking ahead, stormy conditions will result in dangerous beach and
surf zone conditions late Wednesday into Thursday. Very strong winds
and a building heavy long period swell will result in breaking wave
heights of 28 to 33 ft throughout the day on Thursday. Hazardous
beach conditions will continue through Friday morning before
conditions improve. During this stormy weather it's best to remain
off area beaches and to keep a significant distance between you and
the ocean.
PREV DISCUSSION... /Issued 322 AM PDT Tue Mar 25 2025/
DISCUSSION...A spring pattern is expected through Wednesday with
an upper level ridge of high pressure and surface thermal trough
bringing unseasonably warm temperatures and dry weather today. The
ridge axis will begin to shift eastward late today and tonight as
a low pressure system approaches from the west. As this low nears
the region on Wednesday, there is a potential for strong, gusty
winds along with chances for thunderstorms and rain.
Key Points:
* Very Warm high temperatures today (10-20 degrees above normal)
with highs nearing or reaching record values.
* Ahead of an approaching front and low pressure, gusty winds
expected across the area Wednesday and Thursday with areas of
strong winds likely in the Shasta Valley and east of the
Cascades.
* Chances for thunderstorms on Wednesday afternoon into Wednesday
evening, with a marginal chance (5%) for severe thunderstorms
with strong wind/hail over northernmost portions of the CWA
(far northern Douglas, Klamath and Lake counties)
* Cooler temperatures, rain and mountain snow on Thursday
Models continue to support unseasonably warm temperatures todays.
Record high temperatures are expected to be threatened for inland
areas. Medford's current record high of 80 degrees (1997) will be
up against a forecast high of 83. Roseburg's record high is
currently 73 (2015), with a forecast high of 81 degrees. Klamath
Falls also has a current record of 73 (1960) and a high of 77
degrees possible for tomorrow. Coastal areas may escape record
highs, but still look to be 5-10 degrees above seasonal averages.
Tonight, a weak shortwave moving south to north across the area
this evening and tonight, will bring a low chance (10-15%) for
isolated west side/coast range/coastal showers and a very low
chance (5%) for a thunderstorm or two. Moisture is limited with
this disturbance though, so mainly expect isolated showers.
Then, on Wednesday, as the low pressure approaches it will send a
frontal system towards the area. As this front approaches it will
bring rain and gusty winds to the area. Additionally, ahead of
the front, southerly mid level moisture combined with CAPE
(200-800) and unstable conditions (LIs -2 to -4), and sufficient
shear, is expected to result in chances for showers and
thunderstorms for many inland areas. High resolution models show
the best chance for thunderstorms is across eastern Douglas,
northern Jackson and northern Klamath counties. However, chances
(10-20%) for thunderstorms extend across other portions of the
area. Thunderstorms chances decrease from south to north over the
area Wednesday evening. There will be increasing rain chances
through Wednesday evening into Thursday as the front moves inland
and the upper low approaches the area.
There is a potential for areas of strong winds as well on
Wednesday into Thursday. On Wednesday, a strong, mid level jet
moves over the area. During the afternoon, the boundary layer will
become well- mixed across the area, especially in NorCal and east
of the Cascades, where we expect winds to become strong, even
absent of any convection. High Wind Watches (NPWMFR) are in effect
for the Shasta Valley and over portions of the East Side for
possible wind gusts up to 60 mph. These watches were extended into
Thursday, since another strong mid- level jet will traverse the
area and it could be even windier that day. Advisory level winds
are possible for the rest of the East Side not already under a
watch and for the southern portion of the Rogue Valley. Meanwhile,
at the coast there is a chance for high winds (with gusts up to
60 mph) over the headlands on Thursday.
Snow levels drop from above 8000 feet to around 4000-5000 feet
Wednesday night into Thursday morning. This could result in some
higher pass level snow (generally above 4500-5000 feet) on
Thursday. However snowfall accumulations are expected to be mainly
light to locally moderate with limited impacts.
PREV LONG TERM DISCUSSION... /Issued 251 PM PDT Mon Mar 24 2025/
DISCUSSION...Activity continues beyond Thursday, but with more
uncertainty in outcomes. Showers continue through the day Friday,
with activity moving farther east but expected precipitation
amounts decreasing from Thursday. Gusty winds continue but would
decrease into Friday evening. Activity looks to decrease Saturday
and Sunday as a shortwave ridge passes over the area. Meteogram
guidance suggests activity continuing Sunday afternoon and into
next week, but with few clear patterns in the ensemble members and
disagreements in deterministic imagery. Please stay tuned for
additional details as the long-term picture comes in to more
complete focus. -TAD
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Wednesday afternoon through Thursday
evening for ORZ030-031.
Beach Hazards Statement until noon PDT today for ORZ021-022.
CA...High Wind Watch from Wednesday afternoon through Thursday
evening for CAZ081-085.
PACIFIC COASTAL WATERS...Gale Watch from Wednesday afternoon through
Thursday evening for PZZ356-376.
Storm Watch from Wednesday afternoon through Thursday evening
for PZZ350-370.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:51 PM PDT | High Wind Watch | MFR | Klamath, Lake | 15 hr |
| Mar 24, 9:11 PM PDT | Gale Watch | MFR | 16 hr | |
| Mar 25, 3:14 AM PDT | Storm Watch | MFR | 10 hr | |
| Mar 25, 12:12 PM PDT | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 64 hr |
| Mar 25, 12:12 PM PDT | Wind Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 64 hr |
| Mar 25, 12:53 PM PDT | Gale Warning | MFR | 38 hr | |
| Mar 25, 12:53 PM PDT | Storm Warning | MFR | 52 hr |
Nearby
High Surf Warnings in Oregon, 2025Every high surf warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.